Alert archive / California / Frost Advisories in 2020
Frost Advisory 25, NWS Eureka, CA
NWS Eureka, CA issued this frost advisory at Jun 7, 2020, 4:03 AM PDT for Humboldt County, Lake County, Trinity County, California. It took effect at Jun 8, 2020, 12:00 AM PDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jun 7, 2020, 4:03 AM PDT (11:03 UTC)
- In effect from
- Jun 8, 2020, 12:00 AM PDT
- Expired
- Jun 8, 2020, 8:00 AM PDT
- In force
- 8 hr
- Issued by
- NWS Eureka, CA
Counties Humboldt County, CA, Lake County, CA, Trinity County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 96 km from the middle of the area, began a volume at 11:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 11.1 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 63 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1358 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
508 WWUS76 KEKA 071103 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 403 AM PDT Sun Jun 7 2020 CAZ106>108-072315- /O.NEW.KEKA.FR.Y.0025.200608T0700Z-200608T1500Z/ Southern Humboldt Interior-Northern Trinity-Southern Trinity- 403 AM PDT Sun Jun 7 2020 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM MONDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Southern Humboldt Interior and Trinity County. * WHEN...From midnight tonight to 8 AM Monday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps to protect tender plants from the cold. $$
3 follow-up statements
508 WWUS76 KEKA 072301 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 401 PM PDT Sun Jun 7 2020 CAZ114-081030- /O.EXA.KEKA.FR.Y.0025.200608T0700Z-200608T1500Z/ Northern Lake County- 401 PM PDT Sun Jun 7 2020 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PDT MONDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Northern Lake County County. * WHEN...From midnight tonight to 8 AM Monday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CAZ106>108-081030- /O.CON.KEKA.FR.Y.0025.200608T0700Z-200608T1500Z/ Southern Humboldt Interior-Northern Trinity-Southern Trinity- 401 PM PDT Sun Jun 7 2020 ...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PDT MONDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Southern Humboldt Interior and Trinity County. * WHEN...From midnight tonight to 8 AM Monday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
801 WWUS76 KEKA 081033 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 333 AM PDT Mon Jun 8 2020 CAZ106>108-114-081500- /O.CON.KEKA.FR.Y.0025.000000T0000Z-200608T1500Z/ Southern Humboldt Interior-Northern Trinity-Southern Trinity- Northern Lake County- 333 AM PDT Mon Jun 8 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM THIS MORNING... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Trinity County, Southern Humboldt interior, and northern Lake County. * WHEN...From midnight tonight to 8 AM Monday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. $$
130 WWUS76 KEKA 081435 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 735 AM PDT Mon Jun 8 2020 CAZ106>108-114-081545- /O.EXP.KEKA.FR.Y.0025.000000T0000Z-200608T1500Z/ Southern Humboldt Interior-Northern Trinity-Southern Trinity- Northern Lake County- 735 AM PDT Mon Jun 8 2020 ...FROST ADVISORY WILL EXPIRE AT 8 AM PDT THIS MORNING... $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Jun 6, 3:05 PM PDT, 12 hours 58 minutes earlier.
Area forecast discussion, Jun 6, 3:05 PM PDT, 12 hours 58 minutes before
AREA FORECAST DISCUSSION National Weather Service Eureka CA 305 PM PDT Sat Jun 6 2020 .SYNOPSIS...Much cooler temperatures will persist through the weekend, along with widespread showers and a slight chance of thunderstorms for areas north of Cape Mendocino. After a cold Monday morning, warmer and drier conditions will return early next week. && .DISCUSSION...An unseasonably cold upper level trough is beginning to move over northwest California this afternoon accompanied by widespread rain showers across the northern half of the forecast area. The convective nature of the precipitation is apparent in visible satellite imagery, with an extensive field of open cell cumulus present over the waters of the eastern Pacific. Although upstream lightning activity has been sparse through early afternoon, expect thunderstorm potential to trend upward a bit into this evening as modest instability develops mainly across parts of Humboldt, Del Norte, and Trinity Counties. Better forcing will also arrive this evening as a potent jet streak rounding the base of the trough moves over the Mendocino Coast and the Bay Area, placing areas north of Cape Mendocino in a region of favorable upward vertical motion. This coupled with lingering elevated instability should support a slight chance of thunderstorms continuing overnight into early Sunday morning across northern portions of the area. Continuing cold advection characterized by 500 mb temps around -30 C will drive snow levels down to around 4500 feet, which could bring a dusting of snow to some of the higher peaks of interior Humboldt, Del Norte, and Trinity through early Sunday. The cold air mass will also make small hail possible with any thunderstorms that develop, although snow levels will not be low enough to support any accumulation. Total rainfall through Sunday afternoon could approachhalf an inch for parts of northern Humboldt and Del Norte, with Mendocino and Lake Counties receiving little if any precipitation. Showers will linger into Sunday morning and then taper off Sunday afternoon as the trough departs to the east and shortwave ridging quickly builds in behind it. Rapid clearing will lead to very chilly early June temperatures Monday morning, with areas of frost likely over some of the colder interior valleys. The early part of the week will otherwise feature a warming and drying trend for most of the area. A few sprinkles will be possible Monday night into Tuesday and again later in the week across Del Norte County as a couple weak disturbance pass to the north. Ensemble guidance is then hinting at another large scale trough approaching the area towards the end of the week, which could keep our recent trend of wet weekends going for another week. /CB && .AVIATION...Isolated showers associated with a cold low pressure trough have brought VFR for MVFR ceilings to the coastal terminals since late this morning. These conditions are expected to carry overnight and into tomorrow. The chance for isolated thunderstorms will remain into the early morning hours, mostly from northern Humboldt to northern Del Norte counties. Ukiah should remain VFR, however model soundings suggest some low level moisture may work into the valley through the early morning hours. && .MARINE...The waters this afternoon are at the near-term minimum in winds and sea height. Westerly to northwesterly winds and and short period seas will be on the increase overnight, along with a building NW swell. The NW swell will be the dominant wave in the water, and should peak Sunday afternoon in the 7-9 foot range at 10 seconds before slowly subsiding. The steepness of this swell will be close to Small Craft Advisory levels overnight and into Sunday, but the latest guidance holds the worst conditions to the far outer waters. The latest buoy observations will be monitored in the short-term as the swell moves in. && .EKA WATCHES/WARNINGS/ADVISORIES... CA...None. NORTHWEST CALIFORNIA COASTAL WATERS...None. && Visit us at https://www.weather.gov/eureka Follow us on Facebook and Twitter at: https://www.facebook.com/NWSEureka https://www.twitter.com/NWSEureka For forecast zone information see the forecast zone map online: https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Jun 6, 4:48 AM PDT, 23 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 448 AM PDT Sat Jun 6 2020 CAZ101-102-071200- Coastal Del Norte-Del Norte Interior- 448 AM PDT Sat Jun 6 2020 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A cold upper trough will bring significant cooling to the interior. Some wet snow showers may occur tonight above 4000 feet. There is a slight chance of thunderstorms late today as well. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Some wet snow showers may continue through Sunday morning above 4000 feet. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka. CAZ103>106-071200- Northern Humboldt Coast-Southwestern Humboldt- Northern Humboldt Interior-Southern Humboldt Interior- 448 AM PDT Sat Jun 6 2020 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A cold upper trough will bring significant cooling to the interior today. Winds will be gusty at times from the west to northwest, primarily over the ridges. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka. CAZ107-108-071200- Northern Trinity-Southern Trinity- 448 AM PDT Sat Jun 6 2020 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A cold upper trough will bring significant cooling to the area. Some wet snow showers may occur tonight and Sunday morning above 4000 feet. Winds will be gusty at times from the west to northwest, primarily over the ridges. Temperatures in the mountains will drop drastically tonight and may reach freezing late tonight with frost possible in the valleys. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Frost will be possible in the valleys again Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka. CAZ109>115-071200- Mendocino Coast-Northwestern Mendocino Interior- Northeastern Mendocino Interior-Southwestern Mendocino Interior- Southeastern Mendocino Interior-Northern Lake County- Southern Lake County- 448 AM PDT Sat Jun 6 2020 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A cold upper trough will bring significant cooling this weekend. Winds will be blustery at times from the west to northwest, strongest over the ridges. Temperatures in the mountains will drop drastically tonight, though gusty winds may keep temperatures from falling to freezing. Patchy frost will be possible in the interior valleys late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Patchy frost will be possible in the interior valleys again Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka.
In the hours before
Local storm report, Jun 6, 11:44 PM PDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1144 PM PDT SAT JUN 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 PM HAIL 4 S KLAMATH 41.47N 124.04W
06/06/2020 E0.25 INCH DEL NORTE CA LAW ENFORCEMENT
THICK HAIL IN THE ROADWAY MAKING THE ROAD
VERY SLICK.
&&
SECSpecial weather statement, Jun 6, 11:52 PM PDT, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Eureka CA
1152 PM PDT Sat Jun 6 2020
CAZ103>108-070745-
Southwestern Humboldt CA-Northern Humboldt Coast CA-
Southern Trinity CA-Southern Humboldt Interior CA-
Northern Humboldt Interior CA-Northern Trinity CA-
1152 PM PDT Sat Jun 6 2020
...SIGNIFICANT WEATHER ADVISORY...
At 1149 PM PDT, Doppler radar was tracking moderate to locally heavy
showers near Westhaven-Moonstone, or 10 miles northeast of Arcata,
moving southeast at 25 mph. This activity extends offshore to 10
miles west of Eureka.
Pea size hail will be possible with this activity. Hail may briefly
cover roadways and make for slick driving conditions.
Locations impacted include...
Eureka, Arcata, Grizzly Creek Redwoods State Park, Willow Creek,
Fortuna, Rio Dell, Salyer, Burnt Ranch, McKinleyville, Maple Creek,
Carlotta, Westhaven-Moonstone, Scotia, Pepperwood, Ferndale, Blue
Lake, Myrtletown, Cutten, Hydesville and Humboldt Hill.
LAT...LON 4072 12426 4069 12423 4070 12421 4074 12423
4073 12425 4075 12424 4074 12421 4082 12417
4081 12412 4083 12408 4085 12408 4086 12415
4076 12422 4102 12411 4112 12416 4123 12402
4080 12343 4035 12399 4055 12436
TIME...MOT...LOC 0649Z 310DEG 22KT 4100 12401
SECThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 8:37 PM PDT | Small Craft Advisory | EKA | 36 hr | |
| Jun 6, 11:52 PM PDT | Special Weather Statement | EKA | Humboldt | 53 min |
Nearby
Frost Advisories in California, 2020Every frost advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.